Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Can Seroquel help me on my Klonopin withdrawal?

I was in 0.5 mg Klonopin from September 2008 to March 2009 to cure my insomia. I stop taking KLONOPIN on March 20, 2009 and switched to new psychiatrist. My new psychiatrist switched me to Seroquel 100mg which I started taking on March 20, 2009. My question is can Seroquel help me on my Klonopin withdrawal? There were nights I can't sleep. I read an article that Antipsychotics should be avoided may aggravate benzodiazepine withdrawal. Please read:  http://www.bcnc.org.uk/drugs.html. I am scared, please help. -Ronndy
10 Responses
480448 tn?1426952138
How long were you on Klonopin, and were you tapered off of it, or was it abruptly d/ced?  Klonopin has to be slowly discontinued to minimize withdrawal symptoms.

How long have you been off the Klonopin?  Since 3/20?  If so, you should be on the upswing of the w/d symptoms.  Unfortunately, Klonopin has a long half life, which increases length of time for w/d symptoms.

Hopefully Ryan will be by and answer your post as well...he has a LOT of personal experience with Klonopin and is very knowledgeable about the proper way to take it, and to d/c it.  

If you are still feeling lousy, I would seek an opinion from another physician.
Avatar universal
To my knowledge, neither klonopin nor seroquel would be first line treatments for insomnia.  Seroquel is certainly sedating, but that's a side effect, not its purpose.  It can also cause pretty severe weight gain and diabetes, so to take it just for insomnia seems like overkill.  As for your withdrawal, are you in withdrawal?  You don't state what your symptoms are.  Not everyone gets bad withdrawals, in fact most don't.  The real danger is stopping suddenly can cause seizures, so one never abruptly stops klonopin.  I don't like the sound of either of your psychiatrists.  Have you ever tried gentler forms of treatment before turning to serious drugs, like melatonin or valerian or such?  
Avatar universal
I have been off the Klonopin since 3/20/2009 and since 3/20 if have been taking Seroquel. I did not experience seizures since I stop Klonopin but after I stop Klonopin and switched to Seroquel there are nights I can't sleep... it's been like when I had a good sleep last night the next night I can't sleep. I am also experiencing muscle jerk and back pain. Do you think these are Klonopin withdrawals?
Avatar universal
There's no way to know because you went right on Seroquel -- could be side effects of Seroquel, or withdrawal, or something else entirely.
Avatar universal
Dear Ronndy

I would say that 100 mg Seroquel is a very high dosage to treat insomina. Usually you would take only 10-25 mg in that respect. It seems that you could have some withdrawl problems as you stopped klonopin abruptly. As Paxiled pointed out it is a bit "heavy" to prescribe klonopin for insomnia when "lighter" medications are available, for instance zolpidem or zopiklone. Or anti-histamine(allergy-medication as atarax).
But of course insomina is not easy to "cure". It depends on what the true origin of the problem is. Insomina could be of primary or secondary nature and there is also a distinction when it comes to how your insomnia acts. Is your problem to fall asleep or to stay asleep?

I hope you can discuss your problems/symptoms with your doctor as soon as possible or find another doctor if you need to.

Nora
480448 tn?1426952138
"I would say that 100 mg Seroquel is a very high dosage to treat insomina"

Actually, this is a fairly common recommended dosage for insomnia.  I've seen a lot of people at this level....some actually higher.  Typical starting dose is 50-100 mg from my experience.

It's tricky b/c there are a lot of different meds you could try for insomnia...I have to also suggest that perhaps try something natural first...along with some relaxation techniques?  Several meds taken for insomnia may lead to problems down the road with tolerance, dependence, and even re-bound insomnia.  Many of the meds (ie ambien) come with some severe side effects for some people as well.

Again...maybe seek another opinion on this?  It couldn't hurt.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?